Ciprofloxacin safety in paediatrics: a systematic review

Adefurin, Abiodun and Sammons, Helen and Jacqz-Aigrain, Evelyne and Choonara, Imti (2011) Ciprofloxacin safety in paediatrics: a systematic review. Archives of Disease in Childhood, 96 (9). pp. 874-880. ISSN 1468-2044

[img] PDF (Ciprofloxacin safety in paediatrics) - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
Available under Licence Creative Commons Attribution.
Download (207kB)

Abstract

Objective: To determine the safety of ciprofloxacin in

paediatric patients in relation to arthropathy, any other

adverse events (AEs) and drug interactions.

Methods: A systematic search of MEDLINE, EMBASE,

CINAHL, CENTRAL and bibliographies of relevant articles

was carried out for all published articles, regardless

of design, that involved the use of ciprofloxacin in any

paediatric age group ≤17 years. Only articles that

reported on safety were included.

Results: 105 articles met the inclusion criteria and

involved 16 184 paediatric patients. There were 1065

reported AEs (risk 7%, 95% CI 3.2% to 14.0%). The

most frequent AEs were musculoskeletal AEs, abnormal

liver function tests, nausea, changes in white blood cell

counts and vomiting. There were six drug interactions

(with aminophylline (4) and methotrexate (2)). The

only drug related death occurred in a neonate who had

an anaphylactic reaction. 258 musculoskeletal events

occurred in 232 paediatric patients (risk 1.6%, 95% CI

0.9% to 2.6%). Arthralgia accounted for 50% of these.

The age of occurrence of arthropathy ranged from

7 months to 17 years (median 10 years). All cases of

arthropathy resolved or improved with management.

One prospective controlled study estimated the risk of

arthropathy as 9.3 (OR 95% CI 1.2 to 195). Pooled safety

data of controlled trials in this review estimated the risk

of arthropathy as 1.57 (OR 95% CI 1.26 to 1.97).

Conclusion: Musculoskeletal AEs occur due to

ciprofloxacin use. However, these musculoskeletal events

are reversible with management. It is recommended that

further prospective controlled studies should be carried

out to evaluate the safety of ciprofloxacin, with particular

focus on the risk of arthropathy.

Item Type: Article
Schools/Departments: University of Nottingham UK Campus > Faculty of Medicine and Health Sciences > School of Medicine > Division of Medical Sciences and Graduate Entry Medicine
Identification Number: https://doi.org/10.1136/adc.2010.208843
Depositing User: Kirkland, Mrs Karen
Date Deposited: 23 Apr 2014 09:01
Last Modified: 14 Sep 2016 15:20
URI: http://eprints.nottingham.ac.uk/id/eprint/3000

Actions (Archive Staff Only)

Edit View Edit View